Alert archive / North Dakota / Tornado Warnings in 2007

Tornado Warning 17, NWS Grand Forks, ND

June 17, 2007Benson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 17, 2007, 10:06 PM CDT for Benson County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2007, 10:06 PM CDT (03:06 UTC)
Expired
Jun 17, 2007, 10:41 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:10 PM CDTHAIL 0.882 Nnw Maddock, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 180306
TORFGF
NDC005-180400-
/O.NEW.KFGF.TO.W.0017.070618T0306Z-070618T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  SOUTHWEST OF MADDOCK...OR 35 MILES SOUTHWEST OF DEVILS LAKE...
  MOVING TO THE NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  MINNEWAUKAN AT 1025 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR NORTHWESTERN MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4798 9969 4786 9950 4806 9913 4817 9955

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 180316
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT SUN JUN 17 2007

NDC005-180400-
/O.CON.KFGF.TO.W.0017.000000T0000Z-070618T0400Z/
BENSON ND-
1016 PM CDT SUN JUN 17 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
BENSON COUNTY...

AT 1014 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
NEAR FLORA...OR 28 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE
NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  MINNEWAUKAN BY 1030 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR NORTHWESTERN MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4798 9969 4787 9942 4807 9908 4817 9941

$$
DK
000 
WWUS53 KFGF 180341
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 PM CDT SUN JUN 17 2007

NDC005-180351-
/O.CAN.KFGF.TO.W.0017.000000T0000Z-070618T0400Z/
BENSON ND-
1041 PM CDT SUN JUN 17 2007

...THE TORNADO WARNING FOR CENTRAL BENSON COUNTY IS CANCELLED...

AT 1041 PM CDT...TORNADO MOVED OUT OF CENTRAL BENSON COUNTY. SO THE
WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR NORTHWESTERN MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4798 9969 4787 9942 4807 9908 4817 9941

$$
DK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 17, 9:40 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 17, 9:40 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 PM CDT SUN JUN 17 2007

.UPDATE...MAIN PUSH OF STRONG THUNDERSTORMS IS IN CENTRAL ND/NORTH
CENTRAL SD AND MOVING NORTHEAST...STRONG DIVERGENCE BEING PROVIDED
BY AN UPPER JET AND CONVERGENCE SURGING SOUTHEAST INTO THE CENTRAL
HIGH PLAINS. EXPECT THE SURFACE LOW BETWEEN JMS AND ABR TO FINALLY
SURGE NORTHEAST AS A RESULT OF THESE FACTORS. TORNADOES STILL A
POSSIBILITY AND BIS IS GETTING THEIR SHARE. DEEP SHEAR WILL STAY
STRONG THROUGH MUCH OF TONIGHT BUT ELEVATION OF THEIR BASE WILL
TRANSITION THE THREAT MORE TO HAIL/WIND. GREATEST THREAT OF HEAVY
RAIN/FLOODING IS STILL SOUTHEAST ND WHERE A LARGER AREA OF STORMS
AND HEAVY RAIN IS UPSTREAM AND TARGETING THE AREA. FARTHER NORTH
RADAR INDICATES THAT STORMS MAY END IN A FEW HOURS.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT SUN JUN 17 2007/

SHORT TERM...CHALLENGES TO REMAIN WITH HEAVY RAIN AND SEVERE
THUNDERSTORM POTENTIAL. SEE PMDHMD FOR MODEL PREFERENCE
EXPLANATION...WILL LEAN TOWARD 12Z NAM.

WARM FRONT EXTENDS FROM SFC LOW ACROSS SOUTH CENTRAL ND THROUGH
A LINE FROM DVL-GFK-VWU. THERE ARE A LOT OF CLOUDS N OF THIS FRONT
WHICH IS CURRENTLY KEEPING TEMPS VERY COOL (NEAR 60F).
HOWEVER...SOUTH OF THE FRONT TEMPS ARE CLIMBING IN THE 80S WITH
DEWPOINTS NEARING 70F. THIS LEADS TO MLCAPES OF 2500-3500 J/KG
WHICH COULD BE 500 J/KG HIGHER BY PEAK HEATING. RIGHT NOW WARM
MID-LEVEL TEMPS ARE CAPPING ANY THUNDERSTORM ACTIVITY IN THE
UNSTABLE AIRMASS. HOWEVER...THERE ARE ISOLD WEAK STORMS NORTH OF
THE WARM FRONT AHEAD OF THE WARMER MID-LEVEL TEMPS. WATER VAPOR
IMAGERY SHOWS MULTIPLE WEAK IMPULSES AHEAD OF THE MAIN LOW NOW
ACROSS CENTRAL MONTANA. SEE SWODY1 FOR DETAILS ON SEVERE
POTENTIAL. IT SHOULD BE A BUSY NIGHT WITH THE MAIN THREAT BEING AN
EXPECTED SQUALL LINE TO PROPAGATE THROUGH THE FA OVERNIGHT AS COLD
FRONT MOVES THROUGH BREAKING THE CAP. AHEAD OF THIS SQUALL
LINE...SUPERCELLS WILL BE POSSIBLE IF ANY WEAK IMPULSE CAN BREAK
THE CAP. STORMS SHOULD GRADUALLY WEAKEN BY MONDAY MORNING AND MOVE
OUT OF THE FA.

THE BEST HEAVY RAIN POTENTIAL APPEARS TO BE ACROSS THE SOUTHERN FA
WITH HPC SHOWING A SLIGHT RISK OF EXCESSIVE RAINFALL. THIS AREA
CURRENTLY HAS GREATEST INSTABILITY AND EVEN THOUGH SYSTEM WILL BE
PROGRESSIVE PWATS ABOVE 1.75 INCHES SUGGEST 1-2 INCHES RAIN IN A
SHORT DURATION LIKELY. WILL ISSUE FLASH FLOOD WATCH FOR SOUTHERN
RED RIVER VALLEY WHERE AREAL FLOODING IS ONGOING AND BEST
POTENTIAL FOR HEAVY RAINFALL IS (JUST NOT SURE HOW FAR NORTH WARM
FRONT WILL GET. WILL MONITOR OTHER AREAS WHERE CONFIDENCE IS LESS
FOR HEAVY RAINFALL. IF AN MCS IN TRACKING TOWARD THESE AREAS MAY
EXPAND WATCH THEN.

WILL CANCEL REMAINDER OF WIND ADVISORY A BIT EARLY (NEAR 4PM)
AS WINDS SHOULD SLACKEN REMAINDER OF AFTERNOON AS TROUGH/COLD FRONT
APPROACH.

COULD BE SOME ISOLATED SHOWERS/THUNDER MONDAY AFTERNOON AS COLD
CORE ALOFT MOVES THROUGH. ALSO A CHANCE FOR THUNDERSTORMS TUE
NIGHT WITH WEAK WAVE MOVING THROUGH. RAINFALL FROM THESE SYSTEMS
NOT EXPECTED TO BE SIGNIFICANT.

LONG TERM (THU-SUN)...LONG RANGE MODELS IN REASONABLE AGREEMENT
THROUGH BRUNT OF EXTENDED PERIOD. SLIGHT TIMING DIFFERENCES WITH
ARRIVAL OF SURFACE LOW PRESSURE HEADING INTO WEEKEND. MID LEVEL
RIDGING HOLDS FOR REMAINDER OF WORK WEEK BEFORE A TRANSITION BACK
TO SW FLOW ALOFT WITH LOW PRESSURE WORKING BACK INTO FA DURING
WEEKEND. FOR NOW WILL INTRODUCE LOW POPS FOR WEEKEND PERIOD WITH
ABOVE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

AVIATION...MVFR/LCL IFR CIGS CONFINED TO AREAS NORTH OF WARM
FRONT...DVL-GFK-BJI LINE LIFTING SLOWLY NORTH THROUGH AFTERNOON.
SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS EXPECTED LATER
THIS EVENING INTO OVERNIGHT AS SQUALL LINE ASSOCIATED WITH COLD
FRONT MOVES ACROSS FORECAST AREA. FAVORED SEVERE POTENTIAL WILL BE
SOUTH OF A DVL-GFK-BJI LINE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 4 AM CDT MONDAY FOR NDZ038-039-049-052-
     053.

MN...FLASH FLOOD WATCH UNTIL 4 AM CDT MONDAY FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Jun 17, 5:24 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT SUN JUN 17 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
524 AM CDT SUN JUN 17 2007

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING
ALONG AND NORTH OF INTERSTATE 94 THROUGH 10 AM. THEREAFTER...THE
FOCUS FOR STORMS WILL DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND
THIS EVENING...MAINLY AFTER 6 PM. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

DK

In the hours before

Local storm report, Jun 17, 4:19 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
419 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          CROOKSTON               47.77N 96.61W
06/17/2007                   POLK               MN   EMERGENCY MNGR

            DEBRIS REPORTED ON SOUTHERN EDGE OF CROOKSTON.

&&

PATRIAYD
Local storm report, Jun 17, 4:21 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          2 W CROOKSTON           47.77N 96.65W
06/17/2007                   POLK               MN   EMERGENCY MNGR

            2 MI WEST OF CROOKSTON ON CTY ROAD 9 TOUCHDOWN WITH
            DEBRIS REPORTED.

&&

PATRIAYD
Local storm report, Jun 17, 8:15 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
815 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 E WEBSTER             48.28N 98.79W
06/17/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

&&

PATRIAYD
Local storm report, Jun 17, 9:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FUNNEL CLOUD     3 SW HANNAFORD          47.28N 98.23W
06/17/2007                   GRIGGS             ND   PUBLIC

            FUNNEL CLOUDS REPORTED FOMRING AND THEN QUICKLY
            DISSIPATING 3 SW OF HANNAFORD.

&&

PATRIAYD
Local storm report, Jun 17, 9:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             LANKIN                  48.31N 97.92W
06/17/2007  M1.00 INCH       WALSH              ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, Jun 17, 10:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             2 SW LANKIN             48.29N 97.95W
06/17/2007  E0.75 INCH       WALSH              ND   TRAINED SPOTTER

&&

BHOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:00 PM CDTSevere Thunderstorm WarningFGFRamsey45 min
Jun 17, 9:25 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs46 min
Jun 17, 9:31 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh59 min
Jun 17, 9:35 PM CDTTornado WarningFGFNelson, Walsh43 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningFGFBenson65 min
Jun 17, 10:13 PM CDTSevere Thunderstorm WarningFGFSteele40 min
Jun 17, 10:14 PM CDTFlash Flood WarningFGFBarnes, Griggs, Steele9 hr
Jun 17, 10:28 PM CDTSevere Thunderstorm WarningFGFRamsey40 min
Jun 17, 11:28 PM CDTSevere Thunderstorm WarningFGFCass, Richland62 min
Jun 18, 5:00 AM CDTWind AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more16 hr

Nearby

Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.